Alert archive / Idaho / Tornado Warnings in 2014

Tornado Warning 7, NWS Pocatello, ID

August 22, 2014Blaine County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 22, 2014, 4:37 PM MDT for Blaine County, Idaho. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 4:37 PM MDT (22:37 UTC)
Expired
Aug 22, 2014, 4:56 PM MDT
In force
19 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 125 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WFUS55 KPIH 222237
TORPIH
IDC013-222315-
/O.NEW.KPIH.TO.W.0007.140822T2237Z-140822T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
437 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF BELLEVUE...

* UNTIL 515 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELLEVUE...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4373 11412 4367 11391 4364 11387 4344 11414
      4346 11426
TIME...MOT...LOC 2236Z 210DEG 18KT 4347 11418

$$

HEDGES
1 follow-up statement
794 
WWUS55 KPIH 222256
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT FRI AUG 22 2014

IDC013-222306-
/O.CAN.KPIH.TO.W.0007.000000T0000Z-140822T2315Z/
BLAINE ID-
456 PM MDT FRI AUG 22 2014

...THE TORNADO WARNING FOR CENTRAL BLAINE COUNTY IS CANCELLED...

AT 456 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE 
THE WARNING IS CANCELLED.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4373 11412 4367 11391 4364 11387 4344 11414
      4346 11426
TIME...MOT...LOC 2256Z 210DEG 18KT 4356 11411

$$

HEDGES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 22, 1:50 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT FRI AUG 22 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY. AN UNCHARACTERISTICALLY DEEP
AND WET LOW PRESSURE SYSTEM WAS NOTED OVER PENDLETON WITH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS OVERSPREADING SE IDAHO AHEAD OF
THE LOW THIS AFTERNOON. THE MODELS INDICATE THAT THE LOW WILL SHIFT
OVER SUN VALLEY TONIGHT...IDAHO FALLS SATURDAY AFTERNOON AND THEN
BILLINGS SATURDAY NIGHT WITH ACCOMPANYING PRECIPITATION GENERALLY
TAPERING OFF SOME LATE TONIGHT AND THEN REDEVELOPING ACROSS THE
CNTRL AND ERN MOUNTAINS AND THE UPPER SNAKE PLAIN SATURDAY AFTERNOON
BEFORE TAPERING OFF FROM WEST TO EAST ACROSS SRN IDAHO SATURDAY
NIGHT/SUNDAY AS THE LOW LIFTS NE OF THE REGION. NUMEROUS SHOWERS ARE
ANTICIPATED OVER THE CNTRL MOUNTAINS THROUGH THE EVENING...SOME
HEAVY AT TIMES. THUS WILL CONTINUE THE FLASH FLOOD WATCH...PRIMARILY
FOR THE BURN SCARS...THROUGH MIDNIGHT. HUSTON

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. SECONDARY ENERGY
DROPS INTO THE WRN EXTENT OF THE EXITING TROUGH SUNDAY NIGHT/MONDAY
BRINGING SCATTERED SHOWERS TO THE REGION MONDAY/MONDAY NIGHT.
CLEARING SKIES AND A PERIOD OF DRIER WEATHER WILL FOLLOW TUESDAY
THROUGH THURSDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE NRN
GREAT BASIN. FOR THE WEEKEND...THE GFS IS PROJECTING THAT HURRICANE
MARIE...NOW LOCATED WEST OF ACAPULCO...WILL LIFT NW AND EVENTUALLY
GET SWEPT INTO YET ANOTHER PAC THROUGH SWEEPING INTO THE NW COAST
SATURDAY AFTERNOON. WE WILL OBVIOUSLY BE WATCHING THESE DEVELOPMENTS
WITH INTEREST. HUSTON
&&

.AVIATION...CURRENT WV/IR IMAGERY SHOWING UPPER LOW DEEPENING OVER
PAC NW THIS AFTERNOON WITH JET STREAK DYNAMICS ENHANCING CONVECTION
OVER SOUTHEAST IDAHO. EXPECT MAINLY VFR CONDITIONS TODAY...BUT
HEAVIER SHOWERS MAY PRODUCE SOME LOWER VISIBILITY. WITH SOME
CLEARING EXPECTED OVER THE SNAKE PLAIN TONIGHT AND ABUNDANT
LOW-LEVEL MOISTURE...PIH AND IDA MAY SEE SOME CIG/VIS ISSUES IN THE
MORNING. HINSBERGER
&&

.FIRE WEATHER...ACTIVE WEATHER WILL CONTINUE THROUGH TOMORROW NIGHT
AS UPPER LOW DRIFTS FROM THE COLUMBIA RIVER BASIN INTO SOUTHEAST
IDAHO. INSTABILITY...LIFT AND MOISTURE ARE ALL IN PLACE THIS
AFTERNOON TO PRODUCE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WHICH SHOULD DIMINISH SOMEWHAT OVERNIGHT. LOCALLY HEAVY RAINFALL MAY
PRODUCE FLASH FLOODING...ESPECIALLY IN RECENT BURN AREAS. UPPER LOW
TOMORROW AFTERNOON WILL DRIFT INTO THE YELLOWSTONE AREA...AND MODELS
SHOWING MODERATE TO HEAVY PRECIPITATION WRAPPING AROUND INTO FIRE
ZONES 475 AND 476...THEN DRIFTING OVER ZONES 410 AND 411 IN THE
EASTERN HIGHLANDS TOMORROW EVENING. WEATHER LOOKS A LITTLE QUIETER
ON SUNDAY...BUT ANOTHER UPPER DISTURBANCE WILL LIKELY IMPACT THE
REGION ON MONDAY. THE SYSTEM WILL FOCUS THE PRECIPITATION MAINLY
OVER THE HIGHER ELEVATIONS. CONDITIONS SHOULD RAPIDLY IMPROVE BY
TUESDAY AND UPPER RIDGING SHOULD LEAD TO DRIER WEATHER THROUGH THE
END OF THE WEEK.  HINSBERGER
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT IDZ018-031-032.
&&

In the hours before

Local storm report, Aug 22, 3:52 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FUNNEL CLOUD     DIETRICH                42.91N 114.26W
08/22/2014                   LINCOLN            ID   LAW ENFORCEMENT

            LINCOLN CO. SHERIFF REPORTS SEEING A FUNNEL CLOUD SOUTH
            OF KINZIE BUTTE

&&

DPHELPS
Local storm report, Aug 22, 4:04 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     20 S BELLEVUE           43.18N 114.26W
08/22/2014  U0 MPH           LINCOLN            ID   LAW ENFORCEMENT

            AT BORDER OF LINCOLN AND BLAINE COUNTY THE SHERIFF
            REPORTS A CAR BLOWN OFF THE ROAD DUE TO GUSTY WINDS.

&&

DPHELPS
Local storm report, Aug 22, 4:06 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
406 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 WSW GANNETT           43.33N 114.27W
08/22/2014  E0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            MARBLE SIZE HAIL

&&

DPHELPS
Special weather statement, Aug 22, 4:08 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
408 PM MDT FRI AUG 22 2014

IDZ017-021-022-222330-
ONEIDA ID-POWER ID-CASSIA ID-BLAINE ID-
408 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  WESTERN POWER COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 16 MILES NORTH OF IDAHOME TO 8
MILES NORTHEAST OF ELBA TO 34 MILES SOUTHWEST OF ALMO...MOVING EAST
AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED THROUGH 530 PM MDT INCLUDE...
   NEELEY AND AMERICAN FALLS...

LAT...LON 4227 11352 4272 11344 4288 11267 4243 11277
      4199 11316 4198 11376
TIME...MOT...LOC 2207Z 254DEG 13KT 4265 11334 4229 11341
          4167 11395

HUSTON
Local storm report, Aug 22, 4:29 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FUNNEL CLOUD     5 S BELLEVUE            43.39N 114.26W
08/22/2014                   BLAINE             ID   OTHER FEDERAL

            FUNNEL CLOUD SPOTTED 5 MILES SOUTH OF BELLEVUE AT 417
            THIS AFTERNOON

&&

DPHELPS
Special weather statement, Aug 22, 4:29 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT FRI AUG 22 2014

IDZ017-020-021-032-230000-
MINIDOKA ID-BINGHAM ID-BUTTE ID-BLAINE ID-
429 PM MDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 6 MILES NORTHWEST OF ARCO TO 18
MILES SOUTHEAST OF CRATERS OF MOON...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE TOWARDS ARCO.

LOCATIONS IMPACTED THROUGH 600 PM MDT INCLUDE...
   ARCO...
   HOWE...
   SOUTHWEST INL...
   CENTRAL INL...

LAT...LON 4307 11347 4375 11347 4398 11279 4397 11271
      4332 11272
TIME...MOT...LOC 2228Z 245DEG 14KT 4370 11336 4319 11336

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:07 PM MDTSpecial Weather StatementPIHPower53 min
Aug 21, 6:10 PM MDTSevere Thunderstorm WarningPIHMadison, Teton42 min
Aug 21, 6:24 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln24 min
Aug 21, 6:39 PM MDTSpecial Weather StatementPIHButte51 min
Aug 21, 6:46 PM MDTSpecial Weather StatementPIHButte59 min
Aug 21, 7:17 PM MDTAreal Flood AdvisoryPIHBingham, Butte3 hr
Aug 21, 7:41 PM MDTAreal Flood AdvisoryPIHBlaine, Butte, Custer3 hr
Aug 22, 9:08 AM MDTSpecial Weather StatementPIHCuster82 min
Aug 22, 9:26 AM MDTFlash Flood WatchPIH15 hr
Aug 22, 10:48 AM MDTSpecial Weather StatementPIHBlaine57 min
Aug 22, 10:52 AM MDTSpecial Weather StatementPIHCamas38 min
Aug 22, 11:31 AM MDTSpecial Weather StatementPIHCamas59 min
Aug 22, 12:01 PM MDTSpecial Weather StatementPIHBlaine74 min
Aug 22, 12:18 PM MDTSpecial Weather StatementPIHFranklin42 min
Aug 22, 1:37 PM MDTSpecial Weather StatementPIHMinidoka83 min
Aug 22, 2:36 PM MDTSpecial Weather StatementPIHLincoln54 min
Aug 22, 2:47 PM MDTSpecial Weather StatementPIHCassia58 min
Aug 22, 3:04 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln41 min
Aug 22, 3:09 PM MDTTornado WarningPIHLincoln51 min
Aug 22, 3:57 PM MDTTornado WarningPIHBlaine48 min
Aug 22, 4:08 PM MDTSpecial Weather StatementPIHPower82 min
Aug 22, 4:15 PM MDTTornado WarningPIHBlaine, Minidoka15 min
Aug 22, 4:29 PM MDTSpecial Weather StatementPIHButte91 min
Aug 22, 4:55 PM MDTAreal Flood AdvisoryPIHBlaine, Butte3 hr
Aug 22, 5:08 PM MDTFlash Flood WarningPIHBlaine3 hr
Aug 22, 5:19 PM MDTSpecial Weather StatementPIHPower56 min

Nearby

Tornado Warnings in Idaho, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.